New Jersey, 2008

Flash Flood in New Jersey, July 8, 2008

July 8, 2008 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with heavy rain caused flash flooding in Sussex County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with heavy rain caused flash flooding in Sussex County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 8, 10:24 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 8, 10:24 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1124 AM EDT TUE JUL 8 2008

.SYNOPSIS...
THE BERMUDA HIGH WILL CONTINUE TO PLAY A ROLE IN OUR WEATHER INTO
WEDNESDAY. MEANWHILE, A DISTURBANCE IN THE UPPER ATMOSPHERE WILL
DRIFT EASTWARD AND TRACK OFF THE COAST EARLY ON WEDNESDAY. A COLD
FRONT IS FORECAST TO REACH OUR REGION WEDNESDAY NIGHT. IT IS
EXPECTED TO BE SLOW TO PASS OFF THE MIDDLE ATLANTIC COAST ON
THURSDAY AND THURSDAY NIGHT AS A WEAK AREA OF LOW PRESSURE RIDES
ALONG IT. HIGH PRESSURE IS THEN FORECAST TO BUILD IN FROM THE WEST
FOR FRIDAY AND MUCH OF THE WEEKEND. ANOTHER COLD FRONT FROM THE
NORTHWEST MAY ARRIVE SUNDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SURFACE MAP ANALYSIS LATE THIS MORNING SHOWS HIGH PRESSURE
ANCHORED OFF THE SOUTHEASTERN U.S. COAST. MEANWHILE, LOW PRESSURE
WAS NEAR THE UPPER GREAT LAKES WITH A COLD FRONT EXTENDING INTO
THE PLAINS. A SUBTLE SURFACE TROUGH APPEARS TO BE LOCATED FROM
EASTERN PENNSYLVANIA DOWN INTO NORTHERN VIRGINIA. AN UPPER AIR
ANALYSIS ALONG WITH WATER VAPOR IMAGERY SHOWS THE UPPER-LEVEL
TROUGH AND LOW OVER THE MID ATLANTIC STATES. THE MAIN VORTICITY
MAXIMUM IS LOCATED DOWN ACROSS THE MID ATLANTIC AREA, WITH THE
CENTER NEAR NORTH CAROLINA.

COMPARED TO RECENT MORNINGS, THERE IS PLENTY OF SUNSHINE ALTHOUGH
THERE WAS SOME POCKETS OF FOG AND LOW CLOUDS EARLIER. THE HEATING
IS ALLOWING FOR CAPE VALUES TO BE ABOUT 1000 J/KG ALREADY. THE
ATMOSPHERE NO DOUBT WILL BE UNSTABLE, HOWEVER THERE APPEARS TO BE
A LESSER CHC OF CONVECTION TODAY COMPARED TO RECENT DAYS. THE 12Z
STERLING, VIRGINIA RAOB HAS SOME DRIER AIR BELOW 700 MB COMPARED
TO RECENT DAYS, HOWEVER THE WIND IS RATHER WEAK ONCE AGAIN. THERE
IS A PRONOUNCED LOW-LEVEL INVERSION, HOWEVER THAT SHOULD DISSIPATE
WITH ADDITIONAL HEATING. FURTHER NORTH THOUGH, AN ELEVATED
INVERSION MAY HOLD LONGER WITH SOME SUBSIDENCE ON THE NORTHERN
SIDE OF THE WEAKENING UPPER-LEVEL LOW. THE MODEL GUIDANCE IN
GENERAL SHOWERS A TREND OF POPPING SOME CONVECTION DURING THE
COURSE OF THE AFTERNOON, HOWEVER THE COVERAGE LOOKS TO BE ISOLATED
TO SCATTERED. GIVEN THE COOLER AIR ALOFT COUPLED WITH A HOT AND
HUMID AIRMASS /AND PERHAPS LINGERING MESOSCALE BOUNDARIES/ ALONG
WITH A SUBTLE SURFACE TROUGH, WE LEFT THE LOW CHC POP IN FOR THIS
AFTERNOON FOR MOST BUT SCALED IT BACK TO A 20 POP ACROSS THE
EASTERN ZONES. WE JUST WENT WITH THUNDER AS OPPOSED TO SHOWERS AND
THUNDERSTORMS GIVEN THE EXPECTED LOWER COVERAGE NATURE OF THE
ACTIVITY, HOWEVER SOME CELLS MAY NOT CONTAIN LIGHTNING AS WE HAVE
SEEN THE PAST FEW DAYS. THERE MAY BE LITTLE OR NO CONVECTION
AFFECTING THE IMMEDIATE COASTAL AREAS INCLUDING THE OCEAN ZONES,
BUT WANTED TO KEEP A 20 POP FOR AN ISOLATED STORM. PRECIPITABLE
WATER VALUES ARE STILL UP AROUND 1.5 INCHES, THEREFORE LOCALLY
HEAVY RAINFALL WILL OCCUR WITH ANY MORE ROBUST CELL BUT WITH
LESSER COVERAGE ANTICIPATED WE DID NOT INCLUDE THE MENTION. SPC
ADDED A SLIGHT RISK TO OUR SOUTH WHICH IS WHERE THE UPPER LOW
AND COLDER AIR ALOFT WILL BE MOVING OVER. WE STILL COULD SEE A
FEW STRONG PULSE TYPE STORMS THIS AFTERNOON GIVEN THE WEAK WIND
FLOW.

WITH THE PRESENCE OF SOME DRIER AIR ABOVE THE SURFACE, WE MAY SEE
THE DEW POINTS DROP A LITTLE THROUGH THE AFTERNOON, ALTHOUGH IT
APPEARS THERE WILL NOT BE DEEP VERTICAL MIXING GIVEN THE WEAK WIND
PROFILE. WE ARE STILL ANTICIPATING HEAT INDICES MAXING OUT AROUND
95 DEGREES THIS AFTERNOON, WITH PERHAPS A DEGREE OR TWO HIGHER IN
THE HIGHLY URBANIZED AREA. THEREFORE WE WILL CONTINUE WITH NO HEAT
ADVISORY. BASED ON THE ADDED SUNSHINE AND FORECAST SOUNDINGS, WE
DID BUMP HIGH TEMPERATURES UP A BIT. THE EXCEPTION WAS THE COASTAL
AREAS AS THE WINDS ARE EXPECTED TO BE MORE SOUTHERLY, HOLDING DOWN
THE TEMPERATURES. SEVERAL COASTAL OBSERVATIONS CURRENTLY ARE ONLY
AT 70 DEGREES.

THE HOURLY GRIDS HAVE ALL BEEN UPDATED TO REFLECT THE LATEST
CONDITIONS AND ANTICIPATED TRENDS THROUGH THE AFTERNOON. HAVE A
GREAT AFTERNOON

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
ANY CONVECTION IN OUR REGION TODAY SHOULD FOLLOW THE TYPICAL DIURNAL
CYCLE AND IT WILL LIKELY DISSIPATE SHORTLY AFTER SUNSET.  AS A
RESULT, WE WILL MENTION CHANCE POPS FOR THIS EVENING, THEN NO
PRECIPITATION FOR THE OVERNIGHT PERIOD.

THE COLD FRONT APPROACHING FROM THE NORTHWEST IS SLATED TO ARRIVE ON
WEDNESDAY NIGHT.  HOWEVER, SHOWERS AND THUNDERSTORMS WILL BREAK OUT
IN THE UNSTABLE AIR AHEAD OF THE SYSTEM, AND THEY SHOULD BEGIN TO
AFFECT OUR REGION ON WEDNESDAY AFTERNOON.  AT THAT TIME,
PRECIPITABLE WATER VALUES WILL LIKELY BEGIN TO EXCEED TWO INCHES IN
MUCH OF OUR FORECAST AREA.  AS A RESULT, SOME HEFTY DOWNPOURS ARE
POSSIBLE.  WHILE THE STORM PREDICTION CENTER HAS REMOVED OUR REGION
FROM ITS SLIGHT RISK FOR SEVERE WEATHER AREA FOR WEDNESDAY, IT STILL
SEEMS POSSIBLE THAT WE MAY NEED TO WATCH FOR ISOLATED STRONG WIND
GUSTS AND HAIL AT THAT TIME.

THE MODELS ARE GENERALLY TRENDING SLOWER WITH THE SHORT WAVE THAT IS
FORECAST TO PASS ACROSS NEW YORK STATE AND NEW ENGLAND ON THURSDAY.
IN TURN, THERE MAY BE LESS OF AN INITIAL PUSH BEHIND THE FRONT.  IT
NOW APPEARS AS THOUGH THE SURFACE BOUNDARY MAY HANG UP FOR A TIME AS
IT TRIES TO PUSH OFF THE MIDDLE ATLANTIC COAST.  THE MAIN SURGE OF
SOMEWHAT COOLER AND DRIER AIR MAY NOT OVERSPREAD OUR ENTIRE FORECAST
AREA UNTIL THURSDAY NIGHT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE IS FORECAST TO BUILD IN FROM THE WEST FOR FRIDAY AND
MUCH OF THE WEEKEND.  AS A RESULT, WE ARE ANTICIPATING MAINLY DRY
WEATHER.

THE GFS AND THE ECMWF ARE BOTH SUGGESTING THAT ANOTHER COLD FRONT
FROM THE NORTHWEST MAY ARRIVE ON SUNDAY NIGHT.  FOR NOW, WE HAVE
DECIDED NOT TO MENTION ANYTHING MORE THAN SLIGHT CHANCE POPS AROUND
THAT TIME.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
LITTLE IN THE WAY OF CLOUDS AROUND AS OF 15Z, HOWEVER WITH
ADDITIONAL HEATING AND THE MOISTURE AROUND, WE ARE EXPECTING
CUMULUS TO DEVELOP AND BEGIN TO TOWER UP. WITH THE PROXIMITY OF
THE UPPER-LEVEL TROUGH, WE ONCE AGAIN SHOULD SEE SOME
THUNDERSTORMS POP UP THROUGH THE AFTERNOON. THE COVERAGE MAY NOT
BE MUCH, THEREFORE WE CONTINUED WITH THE IDEA OF JUST A MENTION
OF A CB THIS AFTERNOON. IF ANY HEAVY SHOWER OR STORM AFFECTS A
TERMINAL, ONCE AGAIN CEILINGS AND VISIBILITIES WILL BE GREATLY
REDUCED FOR A TIME AS THEY SHOULD GENERATE HEAVY RAINFALL. ANY
CONVECTION SHOULD WANE EARLY THIS EVENING, THEN JUST SOME PATCHY
CLOUDS LEFTOVER WITH POSSIBLY POCKETS OF FOG REDEVELOPING LATER
TONIGHT. THE BEST CHANCE FOR SOME FOG WOULD BE IN AREAS THAT SEE
RAIN THIS AFTERNOON.

OUTLOOK...
A COLD FRONT IS EXPECTED TO CROSS THE REGION WEDNESDAY NIGHT AND MAY
NOT CLEAR THE AREA COMPLETELY UNTIL THURSDAY MORNING.  THIS FRONT
WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS, WHICH MAY BE MORE
WIDESPREAD THEN THE LAST FEW DAYS.  ADDITIONAL CIG AND VSBY
RESTRICTIONS ARE POSSIBLE WITH THE CDFNT.

&&

.MARINE...
AS THE UPPER LOW FINALLY BEGINS TO MOVE TO THE NE AND WEAKEN, AN
AREA OF HIGH PRESSURE WILL BUILD INTO THE REGION.  THE PRESSURE
GRADIENT BETWEEN THESE TWO FEATURES WILL TIGHTEN LATER TODAY WILL
INCREASE WINDS, WHICH COULD POSSIBLY HIT THE 25 KT CRITERIA.
WAVEWATCH CONTINUES TO HAVE SOME SMALL PERIODS OF 5 FT SEAS FROM
LATER TODAY INTO WEDNESDAY, HOWEVER, IT IS NOT AS ROBUST AS PREV
FCSTS.  WITH THAT SAID, SCA IS ALREADY UP FOR THE OCEAN, BUT WILL
NOT EXTEND IT FURTHER ATTM.  IF THE MODELS BECOME MORE CONVINCED OF
THE NEED TO EXTEND THE SCA LATER ON WEDNESDAY,  LATER SHIFTS CAN
MAKE THAT ASSESSMENT.

A COLD FRONT THEN APPROACHES LATER WEDNESDAY AND GRADUALLY SETTLES
THROUGH THE AREA WEDNESDAY NIGHT AND THURSDAY MORNING. SHOWERS AND
THUNDERSTORMS SHOULD PRECEDE AND ACCOMPANY THIS, SOME OF WHICH COULD
BE GUSTY. THE MODELS HAVE ALSO BACKED OFF THE NEED FOR SCA WITH THE
FRONT, BUT AGAIN, AN EXTENSION OF THE SCA MAY BE NEEDED, DEPENDING
ON WHAT LATER MODEL RUNS INDICATE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EDT
     WEDNESDAY FOR ANZ450>455.

&&

SYNOPSIS...IOVINO/GORSE
NEAR TERM...GORSE
SHORT TERM...IOVINO
LONG TERM...IOVINO
AVIATION...NIERENBERG/GORSE
MARINE...NIERENBERG
Hazardous weather outlook, Jul 8, 3:45 AM EST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT TUE JUL 8 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-091100-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
445 AM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA
AND NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-091100-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
445 AM EDT TUE JUL 8 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-091100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
445 AM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 12:14 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
114 PM EDT TUE JUL 8 2008

NJZ001-081815-
SUSSEX-
114 PM EDT TUE JUL 8 2008

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MONTAGUE...MOVING NORTHEAST AT 5 MPH. THE
THUNDERSTORM WILL BE NEAR SUSSEX AROUND 155 PM AND HIGH POINT AROUND
210 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FORECASTER:PO

The radar

The Binghamton radar (KBGM), 143 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sussex

When
July 8, 12:50 PM EST to 3:00 PM EST
Where
Sussex County, Hainesville to 2.22 mi SSE of Hainesville
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
41.250, -74.820

A pair of thunderstorms with heavy rain caused flooding of smaller streams and poor drainage areas in and around Hainesville in Montague and Sandyston Townships.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124269.